Alert archive / Washington / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Seattle, WA

March 13, 2001Snohomish County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at Mar 13, 2001, 2:22 PM PST for Snohomish County, Washington. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2001, 2:22 PM PST (22:22 UTC)
Expired
Mar 13, 2001, 2:45 PM PST
In force
23 min
Issued by
NWS Seattle, WA
Area
Whole counties

County Snohomish County, WA

The radar

The Seattle radar (KATX), 60 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2001-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2001-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSEW 132223
SVRSEA

WAC061-132320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
222 PM PST TUE MAR 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WARNING FOR SOUTHWEST SNOHOMISH COUNTY UNTIL 245 PM PST.

3/4 INCH DIAMETER HAIL HAS BEEN REPORTED WITH A THUNDERSTORM FROM
TWO SOURCES NEAR PAINE FIELD. THE STORM WAS MOVING GENERALLY EAST
AND SHOULD BE BETWEEN LAKE STEVENS AND MONROE BEFORE 245 PM.

SEEK SHELTER IF A THUNDERSTORM APPROACHES.




&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:20 PM PST, 2 minutes earlier.

Area forecast discussion, Mar 13, 2:20 PM PST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
220 PM PST TUE MAR 13 2001

.OVERVIEW...
HEMISPHERIC MODELS AND LOOPS OF GLOBAL COMPOSITE SATELLITE IMAGERY
SHOW PROGRESSIVE SHORT WAVE TROUGHS MOVING ACROSS THE PACIFIC. IN THE
MEAN TIME...A LOW AMPLITUDE LONG WAVE RIDGE NEAR 135W IS FORECAST TO
RETROGRADE SLIGHTLY TO 140-145W BY LATE FRI. IN THE SHORT TERM A
STRONG SHORT WAVE TROUGH IS MOVING ACROSS WA AND IS ACCOMPANIED BY AN
IMPRESSIVE 125 KT WLY 300 MB JET PER MODELS AND AIREPS. THIS TROUGH
IS FORECAST BY ALL SHORT TERM GUIDANCE TO DRIVE ESE INTO THE N
CENTRAL PLAINS BY WED AFTN. THE NEXT UPSTREAM SHORT WAVE TROUGH NEAR
150W AT 21Z IS FORECAST TO MOVE THROUGH WRN WA MIDDAY THU...AND IS
EXPECTED TO PRODUCE A SIMILAR DAY AS TODAY AS IT PUSHES THROUGH. THE
MEDIUM RANGE MODELS ARE RATHER CONSISTENT IN FOLLOWING FRIDAYS SHORT
WAVE RIDGING BY A FLAT DIRTY RIDGE SAT AND SUN...A COOL TROUGH ON
MON...AND RIDGING AND OFFSHORE FLOW NEXT TUE. WILL FOLLOW THE
MESOETA/MM5 IN THE SHORT TERM FOLLOWED BY THE AVN/MRF THROUGH THE
MEDIUM RANGE.

.SHORT TERM...STRONG ONSHORE GRADIENTS ARE PRODUCING WINDY CONDITIONS
AND SHOWERS ON THE COAST AND ALONG THE W SLOPES OF THE CASCADES. MOST
OF THE INTERIOR EXPERIENCING DOWNSLOPE OFF THE LEE OF THE OLYMPICS
AND VANCOUVER ISLAND...EXCEPT IN THE CONVERGENCE ZONE E-W THROUGH
KAWO-KPAE. GIVEN 700-800J/KG CAPES...ISOLD LTG STRIKES...AND RADAR
INDICATED HAIL...WILL MAINTAIN SCT TSTMS IN THE CONVERGENCE ZONE AND
W SLOPES OF THE CASCADES THRU EARLY EVENING WHEN THE AMS STABILIZES.
THESE STORMS WILL ALSO PRODUCE OCCASIONAL HAIL. ONSHORE FLOW WILL
GRADUALLY DECREASE TONIGHT AND ONLY ISOLD UPSLOPE SHRA EXPECTED ALONG
THE CASCADE FOOTHILLS BY WED MORNING. ANOTHER WINDY/UNSTABLE SYSTEM
SIMILAR TO TODAYS EXPECTED TO PASS MIDDAY PER AVN/MESOETA GUIDANCE.

.EXTENDED...SHOWERS AND ONSHORE FLOW WILL DECREASE FRI BUT WILL BE
FOLLOWED BY DIRTY RIDGING SAT/SUN FOR RA AT TIMES. THEN TROUGHING ON
MON PRODUCES SHOWERS BEFORE OFFSHORE FLOW AND DRYING TUE.

UIL 5247  SEA 4216 OLM 4217  ALBRECHT

.SEW...GALE WARNING STRAIT OF JUAN DE FUCA.
      .SMALL CRAFT ADVISORY COAST...N INLAND WATERS...PUGET SOUND/
       HOOD CANAL...ADMIRALTY INLET.
      .SNOW ADVISORY WEST SLOPES OF THE CASCADES AND PASSES.

.KATX...VCP21/CSR21...OPERATIONAL.

Nearby

Severe Thunderstorm Warnings in Washington, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.